Tornadoes · United States · Colorado · 2009
EF0 tornado, Castle Rock, Colorado, July 20, 2009
This EF0 tornado ran 0.1 miles across Douglas County on July 20, 2009, touching down at 11:39 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 20, 2009
- Touchdown
- 11:39 PM MDT (05:39 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Douglas County
- Touchdown point
- 39.390, -104.850
- Lift-off point
- 39.390, -104.850
- Record number
- 0907202339-01
What the Weather Service recorded
A severe thunderstorm produced damaging winds, large hail and very heavy rain across the western and southern suburbs of Denver. Widespread damage was observed in the cities of Arvada, Wheat Ridge and Lakewood. The intense straightline winds were the result of a wet microburst which downed hundreds of trees and snapped power poles. Winds gusts to 80 mph were reported along with nickel to golfball size hail. The combination of wind and hail produced widepread damage to homes and vehicles. The damage claim estimates totaled $350 million; about 32,900 claims were filed for homes, while another 19,500 claims were for vehicles. As many as 90,000 homes and businesses were left without power. In some areas it took up to 3 days to completely restore electrical service. Minor injuries were reported from broken glass during the storm, but no one was hospitalized. The storm crippled the computers at the Colorado Crime Information Center in Lakewood for nearly 3 hours. One weak tornado was also observed.||In Larimer and Weld Counties, severe thunderstorms produced widepread damage over approximately 150 square miles of farmland. In all, 400 farms were directly impacted by severe weather. Damage to crops alone was estimated to be around $4 million; most of the damage was observed in Weld County.
A tornado touched down but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jul 20, 3:19 PM MDT, 8 hours 20 minutes earlier.
Area forecast discussion, Jul 20, 3:19 PM MDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 319 PM MDT MON JUL 20 2009 .SHORT TERM...FIRST SHORTWAVE HAD MOVED INTO FAR EASTERN COLORADO... REMNANTS OF ASSOCIATED CONVECTION MOVING OUT OF CWA. WEAK SUBSIDENCE BEHIND WAVE KEPT AFTERNOON CONVECTION LIMITED TO MOUNTAINS AHEAD OF NEXT WAVE WHICH WAS NOTED BY SATELLITE OVER NORTHWEST COLORADO. AT THE SURFACE...CURRENT DATA SUGGESTING FRONT ACROSS SOUTHERN WYOMING INTO NEBRASKA PANHANDLE. WAVE OVER NORTHWEST COLORADO TO PROVIDE DYNAMICS ACROSS THE AREA DURING THE EVENING AS IT MOVES ACROSS CWA...SHOULD SEE CONVECTION INCREASE IN COVERAGE AS A RESULT. FRONT MOVING ACROSS PLAINS SHOULD PROVIDE SURFACE CONVERGENCE FOR ADDITIONAL STORM DEVELOPMENT. INSTABILITY TO BE ON THE INCREASE... BUT WILL BE LIMITED AT THE LOWER ELEVATIONS BEHIND THE FRONT. FORECAST SOUNDINGS SHOWING BEST SHEAR AND CAPE ACROSS NORTHEAST CORNER...LESS AS ONE MOVES TOWARD FOOTHILLS. SPC HAS RECENTLY HOISTED SEVERE STORM WATCH FOR LOGAN...PHILLIPS AND SEDGWICK COUNTIES. STORMS IN THE WATCH AREA CAPABLE OF LARGE HAIL AND STRONG WIND. ELSEWHERE...GUSTY MICROBURST WINDS TO AROUND 50 MPH WILL BE THE MAIN THREAT. PRECIPITABLE WATER VALUES HAVE LOWERED TO AROUND EIGHT TENTHS OF AN INCH ACROSS PLAINS...SO HEAVY RAIN NOT A CONCERN. ALL CONVECTION SHOULD BE DONE BY MIDNIGHT ONCE THE LAST WAVE MOVES EAST OF THE CWA. LATEST RUC SHOWS SOME LIGHT QPF ACROSS AREA OVERNIGHT. FEEL SUBSIDENCE BEHIND WAVE WILL LIMIT PRECIP DEVELOPMENT AFTER MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST DEVELOPMENT OF STRATUS AND SOME FOG AFTER MIDNIGHT...WHILE FORECAST SOUNDINGS INDICATE MOISTURE RATHER SHALLOW. STRATUS DEVELOPMENT A GOOD POSSIBILITY ACROSS PLAINS...PARTICULARY ALONG AND NEAR FRONT RANGE. COULD ALSO SEE SOME DRIZZLE OR VERY LIGHT RAIN. ALL THIS ALREADY IN GRIDS AND FORECAST...WILL LEAVE ALONE. ON TUESDAY...UPPER LEVEL RIDGE TO BE CENTERED SOUTHWEST OF COLORADO...WITH NORTHWEST FLOW ALOFT OVER REGION. BOUNDARY LAYER PROGS SHOW EASTERLY FLOW ACROSS PLAINS...WITH PRECIPITABLE WATER VALUES AROUND AN INCH IN AND NEAR FOOTHILLS. LITTLE IF ANY QG ASCENT SHOWN BY MODELS. SO IT LOOKS LIKE CONVECTION DEVELOPMENT TO RELY ON INSTABILITY AND UPSLOPE. CURRENT LOW POPS FOR MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS STILL LOOKING REASONABLE. FORECAST SOUNDINGS SHOW AIRMASS A BIT TOO STABLE ACROSS THE PLAINS AWAY FROM FRONT RANGE FOR STORMS. AS FOR TEMPS...THICKNESS PROGS AS WELL AS GUIDANCE SHOW HIGHS AROUND 80 ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL CHANGE LITTLE. .LONG TERM...DEEP NWLY FLOW ON THE EAST FACING SIDE OF THE HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL REMAIN OVER THE FCST AREA THROUGH THE END OF THE WEEK. WEAK PERTURBATIONS EMBEDDED WITHIN THE FLOW ARE PROGGED TO PASS OVER THE REGION FM TIME TO TIME BUT WITH LITTLE CONSEQUENCE AS THE RESIDENT AIRMASS GRADUALLY BECOMES DRIER AND MID-LEVELS BECOME INCREASINGLY MORE STABLE WITH WARMING ALOFT. WARMING ALSO SHOWS UP AT GROUND LEVEL WITH HIGH PLAINS TEMPERATURES RETURNING TO AT LEAST THE LOWER 90S BY THURSDAY AND FRIDAY. WILL HOLD ONTO LOW POPS PRESENTLY IN THE FCST... WITH THE HIGHER LOW POPS OVER THE ELEVATED TERRAIN. BY THE WEEKEND MAY SEE A MODEST INCREASE IN T-STORM ACTIVITY WITH SUBTROPICAL MOISTURE TRAPPED BENEATH THE UPPER RIDGE SHIFTING EASTWARD ACROSS THE REGION. AN INCREASE IN CLOUDINESS MAY ALSO LOWER DAYTIME TEMPERATURES BACK TO AVERAGE OR EVEN SLIGHTLY BELOW AVERAGE VALUES. && .AVIATION...SCATTERED THUNDERSTORMS EXPECTED ACROSS AREA THROUGH ABOUT 04Z. GUSTY OUTFLOW WINDS TO AROUND 40 KTS POSSIBLE AT AREA AIRPORTS. VFR CONDITIONS TO PREVAIL THROUGH 06Z...ALTHOUGH CEILINGS MAY BE LOW ENOUGH TO AFFECT ILS APPROACHES. SURFACE FRONT TO MOVE ACROSS THE AREA BY 01Z...WITH NORTHEAST WINDS DEVELOPING. STILL SOME POTENTIAL FOR THE DEVELOPMENT OF LOW CLOUDS LOW CLOUDS IN THE 10Z-14Z TIMEFRAME. SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z AS SURFACE WINDS BECOME SOUTHEAST. GUSTY WINDS TO 40 KTS POSSIBLE NEAR THE STORMS ALONG WITH BRIEF HEAVY RAIN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/BAKER
Hazardous weather outlook, Jul 20, 10:43 AM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT MON JUL 20 2009 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1043 AM MDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND MOUNTAIN VALLEYS THROUGH THE EARLY EVENING HOURS...PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. ALONG THE FOOTHILLS AND ACROSS THE PLAINS...A COLD FRONT WILL MOVE THROUGH THE REGION DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS THROUGH THE EARLY EVENING. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL REMAIN LOW DURING THE UPCOMING WEEK AS SOMEWHAT DRIER AND MORE STABLE CONDITIONS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE SPREAD ACROSS THE REGION. AFTERNOON AND EVENING THUNDERSTORMS MAY STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS. KEEP IN MIND...ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN POTENTIALLY EXTEND UP TO 10 MILES FROM THE CORE OF THE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/BAKER
In the hours before
Special weather statement, Jul 20, 9:47 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 947 PM MDT MON JUL 20 2009 COZ040-043-210415- CENTRAL AND SOUTH WELD COUNTY CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 947 PM MDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY EXTREME NORTHEASTERN BROOMFIELD COUNTY AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES WEST OF PLATTEVILLE...OR 16 MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLATTEVILLE...MEAD...HUDSON...GILCREST...FREDERICK...FORT LUPTON... FIRESTONE AND DACONO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 4004 10452 4004 10503 4027 10504 4033 10478 TIME...MOT...LOC 0347Z 326DEG 20KT 4021 10488
Local storm report, Jul 20, 10:56 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1056 PM MDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL ARVADA 39.82N 105.11W
07/20/2009 M1.00 INCH JEFFERSON CO NWS EMPLOYEE
1037 PM HAIL FORT COLLINS 40.56N 105.07W
07/20/2009 M2.00 INCH LARIMER CO TRAINED SPOTTER
.60 INCH PRECIPITATION IN 30 MINUTES
1022 PM HAIL ARVADA 39.82N 105.11W
07/20/2009 M1.00 INCH JEFFERSON CO NWS EMPLOYEE
ROOF DAMAGE. SKY LIGHTS ON RV BLOWN OUT.
1018 PM HAIL LOVELAND 40.42N 105.07W
07/20/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LOTS OF 1 INCH HAIL PILING UP
1018 PM HAIL ARVADA 39.82N 105.11W
07/20/2009 M1.25 INCH JEFFERSON CO NWS EMPLOYEE
LOTS OF TREE DAMAGE. HAIL COVERING GROUND. VERY HEAVY
RAIN.
1018 PM HAIL N GOLDEN 39.74N 105.21W
07/20/2009 M1.00 INCH JEFFERSON CO NWS EMPLOYEE
1016 PM HAIL FORT COLLINS 40.56N 105.07W
07/20/2009 M1.75 INCH LARIMER CO TRAINED SPOTTER
1015 PM TSTM WND GST ARVADA 39.82N 105.11W
07/20/2009 E60.00 MPH JEFFERSON CO NWS EMPLOYEE
PEA SIZE HAIL. HEAVY RAIN. POWER OUT.
1012 PM HAIL FORT LUPTON 40.09N 104.81W
07/20/2009 M2.00 INCH WELD CO TRAINED SPOTTER
1010 PM HAIL ARVADA 39.82N 105.11W
07/20/2009 M0.75 INCH JEFFERSON CO TRAINED SPOTTER
HEAVY RAIN
1001 PM HAIL 1 NE FIRESTONE 40.13N 104.92W
07/20/2009 M1.00 INCH WELD CO TRAINED SPOTTER
HEAVY RAIN. WIND NNE 20 TO 30 MPH.
&&
BENTONThe surface observations
Denver/Centennial (APA), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 51 km away, was scanning. The volume nearest the touchdown began at 05:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of July 20, 2009
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 20 | 7:03 PM CDT | EF0 | Cheyenne, KS | 0.3 | 10 | $51,000 | ||
| July 20 | 7:09 PM CDT | EF0 | Kingman, KS | 2.0 | 75 | |||
| July 20 | 6:25 PM MDT | EF0 | Sherman, KS | 1.5 | 10 | |||
| July 20 | 6:34 PM MDT | EF0 | Sherman, KS | 0.3 | 10 | |||
| July 20 | 7:45 PM CDT | EF0 | Barton, KS | 0.2 | 50 | |||
| July 20 | 8:21 PM CDT | EF0 | Logan, KS | 0.3 | 10 | |||
| July 20 | 10:02 PM CDT | EF0 | Butler, KS | 0.8 | 150 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.